Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Elko, NV

July 9, 2018White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 9, 2018, 2:43 PM PDT for White Pine County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 2:43 PM PDT (21:43 UTC)
Expired
Jul 9, 2018, 5:45 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County White Pine County, NV

The radar

The Salt Lake City radar (KMTX), 221 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3393 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WGUS55 KLKN 092143
FFWLKN
NVC033-100045-
/O.NEW.KLKN.FF.W.0005.180709T2143Z-180710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
243 PM PDT MON JUL 9 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northeastern White Pine County in northeastern Nevada...

* Until 545 PM PDT.

* At 241 PM PDT Doppler radar indicated thunderstorms producing 
  heavy rain across the Antelope Range near Tippett. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Tippets Road.

LAT...LON 3980 11460 4012 11459 4012 11405 3979 11405

$$

bb
1 follow-up statement
694 
WGUS75 KLKN 092305
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
405 PM PDT MON JUL 9 2018

NVC033-100045-
/O.CON.KLKN.FF.W.0005.000000T0000Z-180710T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine NV-
405 PM PDT MON JUL 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR
NORTHEASTERN WHITE PINE COUNTY...

At 404 PM PDT, Doppler radar indicated thunderstorms have ended 
across the warned area, but flash flooding will continue.

Some locations that will experience flooding include...
Tippets Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3981 11447 4009 11447 4003 11423 3982 11427

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 12:28 PM PDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 12:28 PM PDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1228 PM PDT Mon Jul 9 2018

.SYNOPSIS...Thunderstorms in central NV today, will gradually
expand further north and west over the coming days. Storms will
also trend wetter.

&&

.SHORT TERM...This evening through Wednesday. High pressure
continues to slowly drift up from the southeast, bringing with it
moist and unstable air. Thunderstorms will expand a little
further west and north each of the coming days, however latest
guidance is showing this progression to be slower than models had
progged a couple days ago. As such, northwestern portions of the
cwa will be a little slower to receive shower and thunderstorm
activity. Temperatures to the west and north of thunderstorm
activity will remain well above normal, while east-central nevada
locations will see temperatures moderating closer to normal.

.LONG TERM...Wednesday night through next Monday.

Models agree pretty well on keeping a strong ridge over central
North American with only tangential cyclonic southwest flow over
northwest Nevada. This pushes  a moderate moisture feed into
central and eastern Nevada with dry air in the west and northern
sections of the forecast area. Generally, thunderstorms each
afternoon and evening for the long term forecast over central and
especially eastern Nevada. Some of the storms will be rather slow
moving and produce brief heavy rains, so that localized flash
flooding is possible. Burn scars will be especially vulnerable.

Highs above normal for the period, with a slight cooling on Sunday
as a very weak short wave depresses the ridge. Winds generally
light.

&&

.AVIATION...Quasi monsoon push into easter and central Nevada with
KELY getting mostly wet storms and potentially brief heavy rains
in the area through 00Z Wednesday. KEKO and KTPH on the fringe of
moisture but VCTS likely at both sites, although mix of wet and
dry in the area. KTPH most likely dry storms. KBAM mostly dry
VCTS. KWMC no storms.

Biggest issue is the hot temps so that density altitudes will be
very high. KELY could be over 10,000 feet with other sites easily
pushing 9000 or higher. They will drop overnight but stay above
normal and rise quickly again Tuesday.

&&

.FIRE WEATHER...Across northwestern NV breezy afternoon and
evening winds will continue to gradually lessen over the next
couple days, with the area remaining storm-free. Tuesday night
into Wednesday morning as a surface low sets up over west-central
NV, winds in Humboldt and Elko Counties will shift to a north to
northeasterly direction, which may impact efforts on the Martin
Fire.

As for central and portions of far northeastern NV, monsoon
moisture continues to slowly expand north and west bringing with
it shower and thunderstorm activity. Along the northern and
western fringes of the thunderstorm activity, storms will begin as
dry and gradually transition to wet. For ongoing fires in
southern portions of zone 470, wetting rains are possible in
thunderstorms today through at least Wednesday. In any stronger
storms that may develop, one to two inches of rainfall may result
in debris flows on burn scars.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM PDT this evening for Ruby
Mountains/East Humboldt Range-South Central Elko County-
Southeastern Elko County.

Heat Advisory until 9 PM PDT this evening for Northeastern Nye
County-Northwestern Nye County-Southern Lander County and
Southern Eureka County.

&&

99/98/98/99

In the hours before

Special weather statement, Jul 9, 1:55 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Elko NV
155 PM PDT MON JUL 9 2018

NVZ035-037-092145-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
155 PM PDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 245 PM PDT...

At 155 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka Airport, moving north at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Diamond Valley and Eureka Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3947 11599 3951 11616 3987 11616 3980 11571
TIME...MOT...LOC 2055Z 193DEG 21KT 3958 11605

JRM
Special weather statement, Jul 9, 2:05 PM PDT, 38 minutes before
Special Weather Statement
National Weather Service Elko NV
205 PM PDT MON JUL 9 2018

NVZ035-092145-
White Pine County NV-
205 PM PDT MON JUL 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE COUNTY
UNTIL 245 PM PDT...

At 204 PM PDT, a strong thunderstorm was reported 15 miles southeast
of Lages Junction, moving north at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Tippets Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3981 11432 3985 11452 4008 11449 4002 11417
TIME...MOT...LOC 2104Z 194DEG 10KT 3992 11440

JRM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:29 AM PDTFlash Flood WatchLKNElko, White Pine21 hr
Jul 9, 1:53 PM PDTAreal Flood AdvisoryLKNElko3 hr
Jul 9, 1:55 PM PDTSpecial Weather StatementLKNEureka50 min
Jul 9, 2:05 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Jul 9, 2:05 PM PDTSpecial Weather StatementLKN40 min
Jul 9, 2:59 PM PDTSpecial Weather StatementLKN46 min
Jul 9, 3:31 PM PDTSpecial Weather StatementLKNWhite Pine44 min
Jul 9, 4:12 PM PDTSpecial Weather StatementLKN48 min
Jul 9, 4:44 PM PDTSpecial Weather StatementLKN46 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.